North Dakota, 2013

High Wind in North Dakota, January 19, 2013

January 19, 2013 · NWS BIS · 9 events in 9 counties and zones

A strong cold front moving out of Canada and into the Northern Plains resulted in sustained winds to around 40 miles per hour over parts of central North Dakota. To the east of this area, where there was a lot of loose snow cover, a ground blizzard developed.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong cold front moving out of Canada and into the Northern Plains resulted in sustained winds to around 40 miles per hour over parts of central North Dakota. To the east of this area, where there was a lot of loose snow cover, a ground blizzard developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 19, 6:22 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jan 19, 6:22 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
622 AM CST SAT JAN 19 2013

.SHORT TERM...
COLD FRONT HAS MOVED THROUGH CROSBY TO MINOT LINE WITH GUSTS NEAR
50 MPH WITH THE FRONTAL PASSAGE. WINDS ARE BEGINNING TO DECREASE
ALREADY AT CROSBY AND AT ESTEVAN IN SASKATCHEWAN. ISSUED NOW CAST
TO HIGHLIGHT A FEW HOURS OF GUSTY WINDS WEST OF WIND ADVISORY
COUNTIES IN DIVIDE AND WILLIAMS.

OTHERWISE NO CHANGES TO CURRENT HEADLINES. CYEN WHICH HAS
OBSERVERS REPORTS SOME BLOWING SNOW AND BRANDON HAS DRIFTING SNOW. WHILE
IT IS LIKELY SOME AREAS ARE EXPERIENCING REDUCED VISIBILITY...NO
REPORTS FROM COOPS OR ON THE UPDATED NDDOT TRAVEL MAP AS OF 12Z.

.AVIATION...
NO REPORTS OF PRECIPITATION OR REDUCED VISIBILITY BUT 12Z TAFS FOR NORTHERN
AERODROMES WILL HAVE PERIODS OF MVFR/IFR VISBILITY WHICH WILL BE MOST
COMMON WHERE SNOW SHOWERS EXIST IN CONJUNCTION WITH HIGHEST WINDS
JUST POST FRONTAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 4 PM CST THIS AFTERNOON FOR NDZ003-011-
012-022-023-025.

WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR NDZ002-010-019-
021.

BLIZZARD WARNING UNTIL 4 PM CST THIS AFTERNOON FOR NDZ004-005-
013.

HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR NDZ036-037-048.

WIND ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR NDZ020-
034-035-042-045>047-050-051.

&&

SHORT TERM...HW
AVIATION...HW
Hazardous weather outlook, Jan 19, 4:12 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
412 AM CST SAT JAN 19 2013

NDZ004-005-013-201015-
BOTTINEAU-ROLETTE-PIERCE-
412 AM CST SAT JAN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING HAS BEEN ISSUED. FOR THE LATEST INFORMATION
CHECK WEATHER.GOV/BIS.

WIND CHILLS ARE FORECAST TO BE AS LOW AS 35 BELOW TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND CHILLS ARE FORECAST TO BE AS LOW AS 50 BELOW SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF BLOWING SNOW ARE ENCOURAGED SATURDAY BY
CALLING THE NATIONAL WEATHER SERVICE AT 1-800-247-0212.

NDZ003-011-012-022-023-025-036-037-048-201015-
RENVILLE-WARD-MCHENRY-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN-
LA MOURE-
412 AM CST SAT JAN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING HAS BEEN ISSUED. FOR THE LATEST INFORMATION
CHECK WEATHER.GOV/BIS.

WIND CHILLS ARE FORECAST TO BE AS LOW AS 30 BELOW TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND CHILLS ARE FORECAST TO BE AS LOW AS 50 BELOW SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HIGH WINDS OR BLOWING SNOW ARE ENCOURAGED
SATURDAY BY CALLING THE NATIONAL WEATHER SERVICE AT 1-800-247-0212.

NDZ002-010-019>021-034-035-042-045>047-050-051-201015-
BURKE-MOUNTRAIL-MERCER-OLIVER-MCLEAN-MORTON-BURLEIGH-GRANT-SIOUX-
EMMONS-LOGAN-MCINTOSH-DICKEY-
412 AM CST SAT JAN 19 2013 /312 AM MST SAT JAN 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

 WIND ADVISORY HAS BEEN ISSUED. SEE WEATHER.GOV/BIS FOR LATEST
INFORMATION CHECK WEATHER.GOV/BIS.

WIND CHILLS ARE FORECAST TO BE AS LOW AS 30 BELOW TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND CHILLS ARE FORECAST TO BE AS LOW AS 45 BELOW SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WINDS OR BLOWING SNOW ARE ENCOURAGED SATURDAY BY
CALLING THE NATIONAL WEATHER SERVICE AT 1-800-247-0212.

NDZ001-009-017-018-031>033-040-041-043-044-201015-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
412 AM CST SAT JAN 19 2013 /312 AM MST SAT JAN 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILLS MAY BE AS LOW AS 30 BELOW TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND CHILLS MAY BE AS LOW AS 40 BELOW MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Ward

When
January 19, 9:00 AM CST to 3:00 PM CST
Where
Ward forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

High Wind, Renville

When
January 19, 9:00 AM CST to 3:00 PM CST
Where
Renville forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

High Wind, McHenry

When
January 19, 10:00 AM CST to 3:00 PM CST
Where
McHenry forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

High Wind, Wells

When
January 19, 10:00 AM CST to 3:00 PM CST
Where
Wells forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

High Wind, Foster

When
January 19, 10:00 AM CST to 3:00 PM CST
Where
Foster forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
January 19, 10:00 AM CST to 3:00 PM CST
Where
Sheridan forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

High Wind, Kidder

When
January 19, 10:00 AM CST to 3:00 PM CST
Where
Kidder forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

High Wind, Stutsman

When
January 19, 12:00 PM CST to 3:00 PM CST
Where
Stutsman forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

High Wind, La Moure

When
January 19, 12:00 PM CST to 3:00 PM CST
Where
La Moure forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423657, 423658, 423659, 423660, 423661, 423662, 423663, 423664, 423665.